Alert archive / Colorado / Tornado Warnings in 2024

Tornado Warning 14, NWS Goodland, KS

May 20, 2024Yuma County, Colorado; Cheyenne County, Kansas; Dundy County, Nebraska

NWS Goodland, KS issued this tornado warning at May 20, 2024, 10:11 PM MDT for Yuma County, Colorado; Cheyenne County, Kansas; Dundy County, Nebraska. It was in force for 18 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 20, 2024, 10:11 PM MDT (04:11 UTC)
Expired
May 20, 2024, 10:29 PM MDT
In force
18 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.5 in

Counties Yuma County, CO, Cheyenne County, KS, Dundy County, NE

The radar

The Goodland radar (KGLD), 81 km from the middle of the area, began a volume at 04:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 20, 10:25 PM MDTTORNADO5 S Laird, COReport of a possible tornado near the CO/KS/NE border viewed in lightning flashes an estimated 7-8 miles northwest from Co Rd Z and Co Rd 5 in Cheyenne county KS.
May 20, 10:31 PM MDTTSTM WND GST 595 Ne Vernon, COWeatherlink site Osmus Farm.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 4:07 PM MDTTornado WatchSPC7 hr
May 20, 8:01 PM MDTTornado WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 4.2 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2024-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 248 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2024-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
248 J/kg
Mixed-layer CIN
-191 J/kg
Mixed-layer LCL
1142 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
296 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.0

Open this sounding in Storm Lab

The text

As transmitted.

655 
WFUS53 KGLD 210411
TORGLD
COC125-KSC023-NEC057-210445-
/O.NEW.KGLD.TO.W.0014.240521T0411Z-240521T0445Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Goodland KS
1011 PM MDT Mon May 20 2024

The National Weather Service in Goodland has issued a

* Tornado Warning for...
  East central Yuma County in northeastern Colorado...
  Northwestern Cheyenne County in northwestern Kansas...
  Southwestern Dundy County in southwestern Nebraska...

* Until 1045 PM MDT/1145 PM CDT/.

* At 1011 PM MDT/1111 PM CDT/, a severe thunderstorm capable of
  producing a tornado was located 5 miles south of Wray, moving east
  at 30 mph.

  HAZARD...Tornado and tennis ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Wray around 1015 PM MDT.

Other locations in the path of this tornadic thunderstorm include
Haigler.

This includes Highway 385 between mile markers 235 and 243.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3995 10228 4006 10229 4014 10193 3998 10193
TIME...MOT...LOC 0411Z 260DEG 28KT 4000 10223 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.50 IN

$$

JRM
2 follow-up statements
069 
WWUS53 KGLD 210420
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
1020 PM MDT Mon May 20 2024

COC125-KSC023-NEC057-210445-
/O.CON.KGLD.TO.W.0014.000000T0000Z-240521T0445Z/
Yuma CO-Cheyenne KS-Dundy NE-
1020 PM MDT Mon May 20 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1045 PM MDT/1145 PM CDT/
FOR EAST CENTRAL YUMA COUNTY IN NORTHEASTERN COLORADO...NORTHWESTERN
CHEYENNE COUNTY IN NORTHWESTERN KANSAS AND SOUTHWESTERN DUNDY
COUNTIES IN SOUTHWESTERN NEBRASKA...

At 1020 PM MDT/1120 PM CDT/, a severe thunderstorm capable of
producing a tornado was located 7 miles southeast of Wray, moving
east at 35 mph.

HAZARD...Tornado and tennis ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
  Haigler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3996 10219 4007 10222 4014 10193 3998 10193
TIME...MOT...LOC 0420Z 258DEG 28KT 3999 10215 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.50 IN

$$

JRM
172 
WWUS53 KGLD 210429
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
1029 PM MDT Mon May 20 2024

COC125-KSC023-NEC057-210439-
/O.CAN.KGLD.TO.W.0014.000000T0000Z-240521T0445Z/
Yuma CO-Cheyenne KS-Dundy NE-
1029 PM MDT Mon May 20 2024

...THE TORNADO WARNING FOR EAST CENTRAL YUMA COUNTY IN NORTHEASTERN
COLORADO...NORTHWESTERN CHEYENNE COUNTY IN NORTHWESTERN KANSAS AND
SOUTHWESTERN DUNDY COUNTIES IN SOUTHWESTERN NEBRASKA IS CANCELLED...

The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.  However,
small hail and gusty winds are still possible with this thunderstorm.

A Tornado Watch remains in effect until 200 AM MDT/300 AM CDT/ for
northeastern Colorado...northwestern Kansas...and southwestern
Nebraska.


&&

LAT...LON 3996 10219 4007 10222 4014 10193 3998 10193
TIME...MOT...LOC 0427Z 260DEG 28KT 3976 10377 

$$

JRM

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at May 20, 6:26 PM MDT, 3 hours 45 minutes earlier. Its key messages:

  • A Tornado Watch is in effect until 11 PM MDT this evening for Yuma County in Colorado, Dundy County in Nebraska and Cheyenne County in Kansas. East of the watch area, along the Kansas and Nebraska border, severe thunderstorms capable of producing very large hail, damaging winds and torrential rainfall are possible late this evening into tonight.
  • A Flood Watch remains in effect until sunrise Tuesday morning for Dundy, Hitchcock and Red Willow counties in southwest Nebraska (where 1 to 3 inches of rain fell over the weekend).
  • Potential for patchy frost in northeast Colorado early Wednesday morning. Very low confidence.
Area forecast discussion, May 20, 6:26 PM MDT, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
626 PM MDT Mon May 20 2024

.KEY MESSAGES...

- A Tornado Watch is in effect until 11 PM MDT this evening for
  Yuma County in Colorado, Dundy County in Nebraska and Cheyenne
  County in Kansas. East of the watch area, along the Kansas and
  Nebraska border, severe thunderstorms capable of producing
  very large hail, damaging winds and torrential rainfall are
  possible late this evening into tonight.

- A Flood Watch remains in effect until sunrise Tuesday morning
  for Dundy, Hitchcock and Red Willow counties in southwest
  Nebraska (where 1 to 3 inches of rain fell over the weekend).

- Potential for patchy frost in northeast Colorado early
  Wednesday morning. Very low confidence.

&&

.SHORT TERM /THROUGH TUESDAY NIGHT/...
Issued at 250 PM MDT Mon May 20 2024

Across the region this afternoon, with a low/front sitting over west
central Kansas, skies are mixed with sunny conditions west, and
partly sunny east due to a persistent veil of low cloud associated
with the vicinity of the low/front. Winds have shifted easterly from
the mornings northerly fetch, and temperatures as of 200 PM MDT are
ranging mainly in the 70s with some 60s due to extensive clouds.

Looking aloft, the latest RAP40 500mb analysis is showing broad SW
flow over the region, with a elongated trough pushing through the
north central Rockies. It will be this trough, via current guidance,
that swings off the Rockies and east-northeast into the north
central Plains this evening. This will be followed by a weaker
system on Tuesday with a more easterly track along the northern
fringe of the cwa.

For the short term period, the latest wx concerns continue to focus
on the threat for severe wx this afternoon/evening, flooding chances
later tonight into Tuesday morning. There are also chances
Tuesday/Tuesday night for another round of rain/thunder.

Currently, with a frontal boundary extending west from the central
Kansas area into central Colorado, this will be the focus for storm
initiation as the upper trough moves off the Rockies. Current
CAMs(HRRR, RAP and NamNest) show development around 00z Tuesday,
moving east through northeast Colorado, before shifting into SW
Nebraska this evening. Some differences as to the placement/movement
of the convection as it moves out of Colorado, but the overall trend
does impact SW Nebraska at the minimum. Threats do diminish as your
push southward through the cwa. Best chances look to occur along and
north of highway 36. SPC does continue to carry an Enhanced Risk for
Nebraska, tapering to a Slight Risk for severe for areas south of
this to Interstate 70, then Marginal concerns thereafter.

Model soundings show decent instability from 00z-06z Tuesday across
the Enhanced Risk area as SBCape/MUCape all reach into the 2000-
3000j/kg range. Hodographs do support tornado potential, but large
hail up to baseballs and winds up to 70-80 mph are possible,
especially north of the Interstate. Things do taper sharply the
further south you go away from the shortwave vicinity.

Other concerns through tonight will be the threat for flooding due
to heavy rainfall as the storms pass. We do have the Enhanced Risk
area under a Marginal for excessive rainfall. This will all depend
on storm speed through the area tonight. PW values do approach the 1-
1.3 inch range this evening as east-southeast flow persists. Have
continued the Flood Watch with the addition of Dundy county through
12z Tuesday.

Another round of rain is expected on Tuesday/Tuesday evening, with
the passage of another shortwave. Surface low south of the cwa will
help funnel moisture into the area, with the focus along and north
of the Interstate. Currently instability is low so not expecting
severe storms at this time, but another round rain could impact
already prone areas. Another Flood Watch could be needed but will be
highly dependent on what is received tonight in certain areas.

The final issue in the short term will be the threat for patchy
frost Tuesday night. Guidance continues to show cloud cover
meandering over the expected impacted areas in Colorado. With the
uncertainty, have left out mention as temps into the upper 30s at
worst.

For temps, with a cold front moving through the region on Tuesday, a
wide range in daytime highs is expected with mid 60s to mid 70s
forecasted. Warmest locales will be along/south of Highway 40.
Overnight lows tonight expected to range widely with mid 40s to
lower 50s west, into the mid 50 through 60F east. A bit colder
Tuesday night, especially west of Highway 27, with a range from the
upper 30s west into the upper 40s east. The lows for tonight are
highly dependent on cloud cover from remnant storms through tonight.
Tuesday night, cloud cover will impact temps, especially for
northeast Colorado. Current guidance keeps frost chances low at this
time, but could encompass much of Kit Carson, Cheyenne and Yuma
counties if cloud cover clears out.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Issued at 156 PM MDT Mon May 20 2024

From the latest GFS/ECMWF, west-southwest aloft at 500mb will
persist during the long term period, supplemented by the passage of
a few weak shortwaves through Friday with both models carrying a few
stronger system over the region for the upcoming weekend. The timing
of each system looks to occur during the evening hours at this time,
but can't rule out some late afternoon development, especially this
weekend.

At the surface, inverted trough Wednesday evening will give way to a
stronger lee-side trough Thursday. while the placement west of this
system during the day will give the region decent above normal
warmth, this will sink south and east of the CWA Thursday night
into Friday. A low on the south side of the trough on Friday
remains over the OK Panhandle region for Saturday, followed by
another lee-side trough for the end of the upcoming weekend.

Looking for low chances(30-40%) for rw/trw in the Wed-Fri timeframe,
but it will be the weekend/early next week systems which will give a
better potential for areal coverage of qpf. Of course these will be
highly dependent on storm track timing through the CWA. With all the
rain expected before the midweek timeframe, additional qpf could put
more locales into flood prone status and will have to be monitored.

For temps, daytime highs on Wednesday will range in the lower to mid
70s. Warmest day in the extended will occur on Thursday with lower
to mid 80s expected. Thereafter, Friday will have another cooler day
with mainly 70s, increasing to a range from the upper 70s to mid 80s
by next Monday. Overnight lows will mainly range from the mid 40s
west into the lower and mid 50s east. Warmest locales will be
along/east of Highway 83.

&&

.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 600 PM MDT Mon May 20 2024

GLD: Expect conditions to deteriorate in assoc/w the
development of low ceilings this evening and overnight.. with
IFR-LIFR conditions possible after midnight (~06Z). While
convection cannot be ruled out late this evening (mainly
~03-07Z).. guidance continues to suggest that activity will
remain ~30-50 miles north of the GLD terminal. Ceilings are
anticipated to gradually lift/improve to VFR late Tue morning
and early Tue afternoon. 15-25 knot ESE winds are anticipated to
become variable late this evening and overnight.. as a
developing lee cyclone progresses eastward from CO into western
KS. Winds will abruptly shift to the NNW-NW and strengthen to
20-30 knots an hour or two on either side of sunrise Tue
morning.. as the aforementioned cyclone progresses eastward into
central KS-NE.

MCK: Expect conditions to deteriorate in assoc/w thunderstorms
(this evening) and the development of low ceilings (overnight).
Guidance suggests that the MCK terminal may be directly impacted
by severe thunderstorms capable of producing very large hail
and damaging winds in the 03-07Z time frame. Ceilings are
anticipated to gradually lift/improve to VFR by early afternoon,
though.. episodic showers and storms are possible throughout
the day on Tuesday. 10-15 knot E to ESE winds may become
variable late this evening and overnight.. as a developing lee
cyclone progresses eastward from CO into western KS. Winds will
shift to the NNW-NW and increase to 15-25 knots a few hours
after sunrise (by ~15Z).. as the aforementioned cyclone
progresses eastward into central KS-NE.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...Flood Watch through late tonight for NEZ079>081.

&&

SHORT TERM...JN
LONG TERM...JN
AVIATION...Vincent
Hazardous weather outlook, May 20, 8:09 PM MDT, 2 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
809 PM MDT Mon May 20 2024

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-220215-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
809 PM MDT Mon May 20 2024 /909 PM CDT Mon May 20 2024/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

A Tornado Watch is in effect until 2 AM MDT (3 AM CDT) Tuesday
morning for locations along and north of Highway 36.

A Flood Watch remains in effect until sunrise Tuesday morning for
Dundy, Hitchcock and Red Willow counties in southwest Nebraska.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...

Patchy frost is possible in northeast Colorado early Wednesday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe or significant weather
to the National Weather Service in Goodland via social media or
telephone.

Vincent

In the hours before

Local storm report, May 20, 9:37 PM MDT, 34 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
937 PM MDT Mon May 20 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0933 PM     Hail             4 N Eckley              40.16N 102.47W
05/20/2024  E1.50 Inch       Yuma               CO   Public

            Report from mPING: Ping Pong Ball (1.50
            in.).

&&

JTL
Local storm report, May 20, 9:40 PM MDT, 31 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
940 PM MDT Mon May 20 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0936 PM     Tstm Wnd Dmg     5 S Yuma                40.05N 102.72W
05/20/2024                   Yuma               CO   Storm Chaser

            Several power poles snapped near the
            intersection of CR 33 and Hwy 59.

&&

JTL
Local storm report, May 20, 9:54 PM MDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
954 PM MDT Mon May 20 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0943 PM     Hail             4 N Eckley              40.16N 102.47W
05/20/2024  M2.50 Inch       Yuma               CO   Public

            Report from mPING: Tennis Ball (2.50 in.).

&&

JTL
Local storm report, May 20, 10:02 PM MDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
1002 PM MDT Mon May 20 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1001 PM     Hail             6 NE Heartstrong        40.00N 102.49W
05/20/2024  E0.88 Inch       Yuma               CO   Trained Spotter

&&

JTL
Local storm report, May 20, 10:03 PM MDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
1003 PM MDT Mon May 20 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     Tstm Wnd Gst     6 NE Heartstrong        40.00N 102.49W
05/20/2024  M75 MPH          Yuma               CO   Trained Spotter

            occurred with nickel size hail.

&&

JTL
Local storm report, May 20, 10:07 PM MDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
1007 PM MDT Mon May 20 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1004 PM     Tstm Wnd Gst     3 NNW Vernon            39.98N 102.30W
05/20/2024  M60 MPH          Yuma               CO   Mesonet

            Weatherlink site Welp Farms.

&&

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 7:57 PM MDTSevere Thunderstorm Warning Considerable damage threatGLDYuma63 min
May 20, 8:27 PM MDTTornado WarningGLDYuma33 min
May 20, 8:59 PM MDTSevere Thunderstorm Warning Destructive damage threatGLDYuma61 min
May 20, 9:20 PM MDTFlash Flood WarningGLDYuma4 hr
May 20, 9:41 PM MDTSevere Thunderstorm Warning Destructive damage threatGLDYuma64 min
May 20, 10:00 PM MDTSevere Thunderstorm Warning Considerable damage threatGLDYuma60 min
May 20, 10:27 PM MDTSevere Thunderstorm Warning Considerable damage threatGLDKit Carson, Yuma33 min
May 20, 10:43 PM MDTSevere Thunderstorm Warning Destructive damage threatGLDYuma62 min
May 20, 10:59 PM MDTSevere Thunderstorm Warning Considerable damage threatGLDKit Carson, Yuma46 min
May 21, 12:52 AM MDTAreal Flood WarningGLDYuma6 hr
May 20, 11:27 PM MDTSevere Thunderstorm WarningGLDCheyenne33 min
May 20, 11:33 PM MDTSevere Thunderstorm Warning Destructive damage threatGLDCheyenne, Rawlins42 min
May 20, 11:59 PM MDTSevere Thunderstorm WarningGLDCheyenne46 min
May 20, 10:44 PM MDTFlash Flood WarningGLDDundy2 hr
May 20, 11:58 PM MDTFlash Flood WarningGLDHitchcock75 min
May 21, 12:09 AM MDTSevere Thunderstorm Warning Destructive damage threatGLDDundy, Hitchcock, Red Willow66 min
May 21, 12:58 AM MDTAreal Flood WarningGLDDundy6 hr
May 21, 1:13 AM MDTAreal Flood WarningGLDHitchcock6 hr
May 21, 1:20 AM MDTSpecial Weather StatementGLDRed Willow25 min

Nearby

Tornado Warnings in Colorado, 2024Tornado Warnings in Kansas, 2024Tornado Warnings in Nebraska, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.